Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS Tampa Bay, FL

April 20, 2011Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 20, 2011, 4:16 PM EDT for Levy County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 4:16 PM EDT (20:16 UTC)
Expired
Apr 20, 2011, 4:45 PM EDT
In force
29 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 147 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS52 KTBW 202016
SVRTBW
FLC075-202045-
/O.NEW.KTBW.SV.W.0035.110420T2016Z-110420T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
416 PM EDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEVY COUNTY IN FLORIDA.

* UNTIL 445 PM EDT

* AT 412 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM IS ALSO
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WILLISTON...AND
  MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2947 8259 2947 8241 2923 8244 2923 8266
TIME...MOT...LOC 2015Z 209DEG 3KT 2929 8254

$$
2 follow-up statements
844 
WWUS52 KTBW 202035
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
435 PM EDT WED APR 20 2011

FLC075-202045-
/O.CON.KTBW.SV.W.0035.000000T0000Z-110420T2045Z/
LEVY FL-
435 PM EDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN LEVY COUNTY...

AT 431 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WILLISTON...
MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2940 8252 2947 8241 2923 8244 2924 8256
TIME...MOT...LOC 2035Z 272DEG 4KT 2930 8247

$$
382 
WWUS52 KTBW 202046
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
446 PM EDT WED APR 20 2011

FLC075-202056-
/O.EXP.KTBW.SV.W.0035.000000T0000Z-110420T2045Z/
LEVY FL-
446 PM EDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEVY COUNTY HAS
EXPIRED...

THE STORMS HAVE WEAKENED AND MOVED OUT OF THE COUNTY.

LAT...LON 2940 8252 2947 8241 2923 8244 2924 8256
TIME...MOT...LOC 2035Z 272DEG 4KT 2930 8247

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:13 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 20, 1:13 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
113 PM EDT WED APR 20 2011

.SHORT TERM (TONIGHT-FRIDAY)...
CURRENT SHORT TERM FORECAST REMAINS MOSTLY UNCHANGED. LOW PRESSURE
AREA OVER THE NORTHEAST U.S. WILL CONTINUE TO LIFT NORTHEAST AND
DRAG A COLD FRONT THROUGH THE SOUTHEAST. THIS FEATURE WILL STAY
WELL TO OUR NORTH WITH LITTLE EFFECT FELT OVER OUR FORECAST AREA.
SURFACE HIGH PRESSURE CENTERED OUT OVER THE ATLANTIC WILL CONTINUE
TO RIDGE ACROSS THE AREA THROUGH THE SHORT TERM PERIOD AS ANOTHER
HIGH CURRENTLY OVER THE CENTRAL U.S. BEGINS TO MOVE EAST.
GENERALLY EASTERLY WINDS WILL REMAIN IN PLACE...WITH SEA BREEZES
FORMING ALONG THE COAST EACH AFTERNOON. THESE BOUNDARIES WILL PUSH
INLAND AND MAY SPARK A FEW ISOLATED SHOWERS AND POSSIBLE
THUNDERSTORMS.

HIGHS EACH AFTERNOON WILL REMAIN ABOVE NORMAL WITH TEMPERATURES
REACHING THE UPPER 80S TO LOWER 90S. MORNING LOWS WILL BE IN THE MID
TO UPPER 60S TO LOWER 70S NEAR THE COAST.

.PREVIOUS LONG TERM (FRIDAY NIGHT-THURSDAY)...
FORECAST REMAINS ON TRACK FOR THE LONG TERM PERIOD AS MID/UPPER
LEVEL RIDGING WILL BE ACROSS THE REGION INTO EARLY NEXT WEEK WHILE
AT THE SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC RIDGES
SOUTHWESTWARD ACROSS FLORIDA. LIMITED MOISTURE COMBINED WITH
SUBSIDENCE UNDER THE HIGH PRESSURE ALOFT WILL LEAD TO MORE FAIR...
WARM AND MAINLY DRY WEATHER INTO MONDAY WITH TEMPERATURES CONTINUING
A FEW DEGREES ABOVE NORMAL. BY LATE MONDAY INTO TUESDAY MODELS
INDICATE THAT SOME DEEPER MOISTURE WILL BEGIN TO MOVE IN FROM THE
SOUTHEAST AS THE MID/UPPER LEVEL RIDGE SHIFTS EAST AHEAD OF A DEEP
TROUGH OVER THE CENTRAL U.S. AND AN INVERTED TROUGH MOVES THROUGH
THE BAHAMAS AND INTO THE FLORIDA PENINSULA. FOR NOW WILL INTRODUCE
SLIGHT CHANCE POPS FOR THE SOUTH MONDAY AFTERNOON AND FOR EVERYWHERE
ON TUESDAY.

&&

.AVIATION...
CONTINUE TO EXPECT MAINLY VFR CONDITIONS AREA WIDE...BUT
IN OR NR ISOLATED LATE AFTERNOON/EVENING TS AND SH BRIEF MVFR/LOCAL
IFR CONDITIONS AND GUSTY WINDS POSSIBLE.

&&

.MARINE...
GENERALLY SOUTHEAST WINDS LESS THAN 10 KNOTS WITH SEAS 2 FEET OR
LESS CAN BE EXPECTED. WINDS WILL BECOME ONSHORE ALONG THE COAST
EACH AFTERNOON.

&&

.FIRE WEATHER...
COULD SEE SOME AREAS OF CRITICAL RELATIVE HUMIDITY VALUES ON
THURSDAY AND FRIDAY...BUT ERC VALUES LOOK TO REMAIN ON THE LOW
SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  70  87  69  87 /  20  20   5   5
FMY  69  89  67  89 /  20  20   5   5
GIF  68  89  66  90 /  20  20   5   5
SRQ  69  87  67  87 /   5   5   5   5
BKV  64  88  62  89 /   5   5   5  10
SPG  73  85  71  85 /  20  20   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...25/DAVIS
LONG TERM...69/CLOSE
Hazardous weather outlook, Apr 20, 4:42 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
442 AM EDT WED APR 20 2011

FLZ039-042-043-048>052-055>057-060>062-065-202045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
442 AM EDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A BRIEF THUNDERSTORM OR TWO MAY AFFECT PORTIONS OF THE INTERIOR ZONES
LATE IN THE AFTERNOON AND EVENING AS SEA BREEZES PUSH INLAND. SOME
OF THE SHOWERS COULD DRIFT BACK TO THE COAST LATE IN THE EVENING. MAIN
THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Apr 20, 2:51 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
251 PM EDT WED APR 20 2011

FLZ039-201930-
LEVY-
251 PM EDT WED APR 20 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR YELLOW JACKET...OR NEAR CHIEFLAND. THESE STORMS WERE
STATIONARY...AND WILL AFFECT CHIEFLAND...UNTIL 330 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2936 8285 2936 8305 2939 8305 2942 8302
      2944 8302 2948 8299 2951 8299 2954 8298
      2954 8285
TIME...MOT...LOC 1851Z 180DEG 0KT 2945 8295
Special weather statement, Apr 20, 3:16 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT WED APR 20 2011

FLZ039-202000-
LEVY-
316 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEVY
COUNTY FOR STRONG THUNDERSTORMS WITH HAIL VALID UNTIL 400 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR CHIEFLAND...MOVING SOUTHEAST AT 5
MPH WILL AFFECT CHIEFLAND AND OTTER CREEK.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2934 8268 2920 8291 2941 8303 2944 8302
      2949 8299 2955 8289
TIME...MOT...LOC 1916Z 326DEG 5KT 2943 8291
Local storm report, Apr 20, 3:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
352 PM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 SSW CHIEFLAND         29.41N 82.88W
04/20/2011  E0.88 INCH       LEVY               FL   PUBLIC

            PENNY TO NICKEL SIZED HAIL RELAYED BY MEDIA.

&&

JILLSON
Special weather statement, Apr 20, 3:52 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
352 PM EDT WED APR 20 2011

FLZ039-202030-
LEVY-
352 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEVY
COUNTY FOR A LINE OF STRONG THUNDERSTORMS WITH HAIL VALID UNTIL 430
PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED NEAR OTTER CREEK...OR 8 MILES
SOUTHWEST OF BRONSON...MOVING SOUTHWEST AT 5 MPH WILL AFFECT OTTER
CREEK.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO
BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2915 8278 2935 8294 2947 8268 2932 8257
TIME...MOT...LOC 1952Z 056DEG 3KT 2934 8271

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:32 PM EDTSpecial Weather StatementTBWPolk43 min
Apr 20, 2:51 PM EDTSpecial Weather StatementTBWLevy39 min
Apr 20, 3:16 PM EDTSpecial Weather StatementTBWLevy44 min
Apr 20, 3:52 PM EDTSpecial Weather StatementTBWLevy38 min
Apr 20, 3:56 PM EDTAreal Flood AdvisoryTBWLevy94 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.